Alert archive / Wyoming / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 18, 2016, 6:09 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 6:09 PM MDT (00:09 UTC)
- Expired
- Aug 18, 2016, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:15 PM MDT | FLASH FLOOD | 7 S Chugwater, WY | INTERSTATE 25 BETWEEN MILE MARKERS 45 AND 47 FLOODING AND IMPASSABLE. |
| Aug 18, 7:05 PM MDT | FLASH FLOOD | 7 S Chugwater, WY | FLASH FLOODING BETWEEN 615 AND 705 ON INTERSTATE 25 BETWEEN MILE MARKER 45 AND 47. FLOODING HAS ENDED AS OF 705 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WGUS55 KCYS 190009 FFWCYS WYC015-021-031-190315- /O.NEW.KCYS.FF.W.0014.160819T0009Z-160819T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 609 PM MDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING... SOUTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING... NORTH CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 915 PM MDT * AT 607 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CHUGWATER. INTERSTATE 25 BETWEEN MILE MARKERS 45 AND 47 ARE SUSCEPTIBLE TO FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF OVER TWO INCHES ARE POSSIBLE IN THE WARNED AREA. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 38 AND 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4174 10455 4148 10456 4153 10498 4176 10497 $$ CLAYCOMB
1 follow-up statement
858 WGUS75 KCYS 190135 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 735 PM MDT THU AUG 18 2016 WYC015-021-031-190145- /O.CAN.KCYS.FF.W.0014.000000T0000Z-160819T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOSHEN WY-PLATTE WY-LARAMIE WY- 735 PM MDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN...SOUTHEASTERN PLATTE AND NORTH CENTRAL LARAMIE COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4174 10455 4148 10456 4153 10498 4176 10497 $$ CLAYCOMB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:49 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 18, 5:49 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 549 PM MDT THU AUG 18 2016 .SHORT TERM...(This evening through Saturday) Issued at 235 PM MDT Thu Aug 18 2016 The main concern with this portion of the forecast is how widespread precipitation chances will be during the next 24 hrs and how cold it will get on Saturday morning. Tonight: Latest radar loop was showing numerous showers and thunderstorms developing within a broad scale upper level diffluence zone. Latest MSAS/obs data was also showing some good low level convergence mainly along and southeast of the Laramie Range. Weak frontal boundary has now surged through Torrington and Wheatland and areas north of Alliance. Temperatures have continued to gradually drop behind this boundary. This boundary should surge through the remainder of the forecast area this evening. Could still see a few strong storms this evening with small hail and gusty winds. Another concern is the heavy rain potential due to slow movement of these storms. This shower and thunderstorm activity should begin to weaken after sunset, but we may also see some stratus develop due to the low level moisture increasing behind the boundary. Friday-Saturday: Latest water vapor loop was showing a fairly strong shortwave moving into northwest Montana. This looks to be the leading edge of our surge of much colder air. Based on water vapor trends, this feature may reach the northern half of our forecast area by daybreak. This is faster than what the latest nam is suggesting. We will have to keep an eye on this during the night. If this boundary does moves through quicker we may see temperatures drop quicker than expected during the day tomorrow with a really good chance of rain following behind it. Temperatures may try to recover during the late afternoon mainly in the northern half of the area, but it will be a chilly day overall. High pressure then builds south into the area friday night into Saturday morning. This should bring much colder temperatures with overnight lows possibly dropping near freezing in Laramie with mostly 30s to around 40 elsewhere. In fact, this could be near record lows for this time of year. Later shifts may need to issue and Frost Advisory for the Laramie valley tomorrow night. After a cool start Saturday should be a cool but a mostly sunny day. .LONG TERM...(Saturday night through Thursday) Issued at 235 PM MDT Thu Aug 18 2016 A seasonally benign period upcoming for the latter half of the weekend and into early next week. Dry northwest flow over the CWFA Saturday night will be replaced by a transitory ridge for Sunday and Sunday Night. This will yield generally dry conditions Sunday and Monday with temperatures warming back to seasonal normals on Sunday and above normals for Monday. In fact high temperatures will warm back into the 80s above 4000 feet, with 90s below on Monday. Monday will need to be watched for the possibility of red flag conditions in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS advertise weak shortwave energy lifting northeast thru the CWFA which will likely enhance convective chances in mountain locations. Afternoon/evening thunderstorm chances will continue Tue-Thu as a series of impulses rotate thru cyclonic flow around a stalled area of low pressure located across southern Canada. High temperatures will fall back into the 70s Wed-Thu as cooler air is advected into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 547 PM MDT Thu Aug 18 2016 Cold front moving into the area late this afternoon/evening will bring northeast upsloping winds and increasing chances for MVFR/IFR ceilings. Used latest HRRR forecast which has timing on lower ceilings around 06Z or shortly thereafter. Lower ceilings will last through the overnight hours into Friday morning before lifting. && .FIRE WEATHER... Issued at 235 PM MDT Thu Aug 18 2016 Numerous showers and thunderstorms will tend to suppress critical fire weather conditions during the next couple of days. May see an occasional lightning from some of the convection this evening which may start a fire or two. Otherwise, the next critical fire weather conditions appear to develop early next week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...REC LONG TERM...CAH AVIATION...GCC FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 547 AM MDT THU AUG 18 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. WYZ109>116-191200- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, Aug 18, 1:31 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 S LUSK 42.62N 104.45W
08/11/2016 E1.00 INCH NIOBRARA WY PUBLIC
&&
RCOXSpecial weather statement, Aug 18, 5:18 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 518 PM MDT THU AUG 18 2016 NEZ021-182345- MORRILL NE- 518 PM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL 545 PM MDT... AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES NORTHWEST OF OSHKOSH...MOVING WEST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRIDGEPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND BROADWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4169 10284 4157 10280 4150 10307 4166 10314 TIME...MOT...LOC 2318Z 079DEG 8KT 4161 10292 MAZUR
Local storm report, Aug 18, 5:23 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 NW BROADWATER 41.63N 102.89W
08/18/2016 E0.25 INCH MORRILL NE TRAINED SPOTTER
HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.
&&
BCHAPMANLocal storm report, Aug 18, 6:05 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 1 W BRIDGEPORT 41.67N 103.12W
08/18/2016 M1.50 INCH MORRILL NE TRAINED SPOTTER
0604 PM HAIL BRIDGEPORT 41.67N 103.10W
08/18/2016 E1.00 INCH MORRILL NE LAW ENFORCEMENT
1 INCH AND SOME A TAD BIGGER.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:25 PM MDT | Flash Flood Warning | CYS | Goshen, Laramie | 3 hr |
| Aug 19, 9:27 AM MDT | Frost Advisory | CYS | Albany, Carbon | 23 hr |
Nearby
Flash Flood Warnings in Wyoming, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.